Oklahoma, 2018

Damaging Winds in Oklahoma, July 30, 2018

July 30, 2018 · NWS TSA · 16 events in 4 counties and zones

Thunderstorms over northern Kansas intensified as they moved southeast into southeastern Kansas and northeastern Oklahoma during the afternoon hours of the 30th. These storms produced damaging wind across northeastern Oklahoma into the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms over northern Kansas intensified as they moved southeast into southeastern Kansas and northeastern Oklahoma during the afternoon hours of the 30th. These storms produced damaging wind across northeastern Oklahoma into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 1:59 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 30, 1:59 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
259 PM CDT Mon Jul 30 2018

.DISCUSSION...
Strong to severe thunderstorms moving out of southeast Kansas
into northeast Oklahoma this Afternoon with additional showers
and thunderstorms developing along residual outflow boundaries
left over from earlier storms across northeast Oklahoma into
southwest Missouri. With that in mind, scattered showers and
thunderstorms are expected to persist through much of the evening
as an upper level shortwave approaches the region. Will continue
to see the potential for strong to severe storms over the next few
hours with large hail and damaging winds the main concern. Locally
heavy rain will also be a concern with the storms this evening.
The showers and thunderstorms are expected to come to an end
late Tonight across extreme southeast Oklahoma as the upper level
shortwave moves to the east of the area.

Dry conditions with temperatures at or below normal are expected
into the weekend as high pressure builds into the region from
the north on Tuesday gradually shifting the east late in the week.
Temperatures are expected to be unseasonably chilly wednesday morning
with low temperatures about 10 degrees below normal for this time of year
as the surface high settles overhead. A slow warming trend will take
place as we move into the weekend and the low level winds become
more southerly and the upper level ridge tries to build  back over
the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  85  62  89 /  30  10   0   0
FSM   65  85  63  89 /  60  10   0   0
MLC   64  84  62  88 /  60  10   0   0
BVO   61  84  59  88 /  30  10   0   0
FYV   61  80  58  86 /  60  10   0   0
BYV   61  80  59  86 /  60  10   0   0
MKO   63  83  61  87 /  60  10   0   0
MIO   60  83  59  87 /  30  10   0   0
F10   63  84  61  88 /  60  10   0   0
HHW   67  87  64  91 /  40  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Jul 30, 1:57 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
257 PM CDT Mon Jul 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
257 PM CDT Mon Jul 30 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing...diminishing after sunset.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Widespread thunderstorms continue to spread across into
northeast Oklahoma with locally damaging winds possible.
The strongest storms were located near the Oklahoma Kansas
state line and moving east and southeast.
Storms will continue to spread eastward through the
afternoon with a risk of severe weather across much of
northeast Oklahoma, and possibly into far northwest
Arkansas before the storms weaken by early evening.
Locally heavy rainfall will also be likely across
northeast Oklahoma with localized flooding possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
No rain is expected for the next few days after tonight.
Temperatures will still be a bit below seasonal normals through
mid week, but high temperatures will climb back into the low to
mid 90s by the end of the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 30, 1:27 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
227 PM CDT MON JUL 30 2018

OKZ054-302000-
Osage OK-
227 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
300 PM CDT...

At 227 PM CDT, a strong thunderstorm was located 4 miles northeast of
Grainola, moving southeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Pearsonia...

LAT...LON 3700 9607 3669 9637 3699 9674 3700 9672
TIME...MOT...LOC 1927Z 308DEG 29KT 3699 9659

The radar

The Tulsa radar (KINX), 60 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 30, 2:28 PM CST
Where
Washington County, Ochelata
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.600, -95.980

Strong thunderstorm wind blew down large tree limbs, some of which fell onto a house damaging the porch and roof.

Thunderstorm Wind, Washington

When
July 30, 2:34 PM CST
Where
Washington County, 2 mi S of Ramona
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.501, -95.920

Strong thunderstorm wind blew a tractor trailer off Highway 75.

Thunderstorm Wind, Washington

When
July 30, 2:37 PM CST
Where
Washington County, Ramona
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.530, -95.920

Strong thunderstorm wind damaged the roof at the high school and blew down several power poles.

Thunderstorm Wind, Tulsa

When
July 30, 2:42 PM CST
Where
Tulsa County, 0.49 mi ESE of Sperry
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.297, -95.992

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Washington

When
July 30, 2:42 PM CST
Where
Washington County, Ramona
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.530, -95.920

Thunderstorm wind gusts were estimated to 75 mph.

Thunderstorm Wind, Tulsa

When
July 30, 2:48 PM CST
Where
Tulsa County, 2 mi S of Collinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.341, -95.830

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Rogers

When
July 30, 2:52 PM CST
Where
Rogers County, 0.44 mi WSW of Oologah
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.447, -95.707

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Tulsa

When
July 30, 3:00 PM CST
Where
Tulsa County, 1.74 mi ENE of West Tulsa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.157, -95.990

Strong thunderstorm wind blew down power lines across the northern portion of town.

Thunderstorm Wind, Tulsa

When
July 30, 3:03 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.200, -95.880

The ASOS unit at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Rogers

When
July 30, 3:06 PM CST
Where
Rogers County, 0.22 mi WSW of Claremore
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.319, -95.603

Strong thunderstorm wind snapped power poles.

Thunderstorm Wind, Rogers

When
July 30, 3:08 PM CST
Where
Rogers County, 5.47 mi SW of Sageeyah
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.306, -95.708

Strong thunderstorm wind blew down a tree onto Highway 20.

Thunderstorm Wind, Rogers

When
July 30, 3:08 PM CST
Where
Rogers County, 0.94 mi NE of Sequoyah
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.380, -95.558

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Rogers

When
July 30, 3:11 PM CST
Where
Rogers County, 1 mi NE of Verdigris
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.240, -95.667

Strong thunderstorm wind blew down power poles and snapped numerous large tree limbs.

Thunderstorm Wind, Rogers

When
July 30, 3:20 PM CST
Where
Rogers County, 1 mi SE of Verdigris
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.220, -95.667

Strong thunderstorm wind blew shingles off a home and snapped large tree limbs.

Thunderstorm Wind, Mayes

When
July 30, 3:24 PM CST
Where
Mayes County, 0.51 mi NNE of Chouteau
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.187, -95.347

Strong thunderstorm wind blew down a tree onto a home, and blew down power lines.

Thunderstorm Wind, Mayes

When
July 30, 3:33 PM CST
Where
Mayes County, 6 mi SW of Pryor
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.239, -95.396

Thunderstorm wind gusts were measured to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773220, 773221, 773222, 773223, 773224, 773225, 773226, 773228, 773229, 773230, 773231, 773232, 773233, 773234, 773235, 773236.